The Rollin' RN's

Opioid-Induced Constipation (OIC) is Not the Same as Ordinary Constipation and Here's Why

THE ROLLIN' RNs stumble on topics to provide explanations as to the “hows”, “whats”, and "whys" and this topic is no different. How does constipation caused by pain meds differ from regular, old-fashioned constipation?


In 1999, the medical profession created a fifth vital sign in addition to temperature, pulse, respiration, and blood pressure. It was the level of pain from 0-10 although the pain was felt to be a symptom and not measurable. But we, the medical profession, made it a measurable vital sign.


According to a WHO (World Health Organization) article from July 2015, if pain occurs, there should be prompt oral administration of drugs in the following order:

  • non-opioids, aspirin, Tylenol (acetaminophen), Advil (ibuprofen)

  • then, as necessary, mild opioids (codeine, tramadol)

  • and finally, strong opioids such as morphine, buprenorphine, fentanyl, hydromorphone, methadone, and oxycodone, administered until the patient is free of pain.

We now know pain is measurable and the steps of opioid administration but why does opioid constipation occur? Your intestines absorb some of the water from your stool as it moves through your gut. When everything goes smoothly, the intestines absorb the right amount of water. But when opioids slow your gut down, waste takes longer to pass through and this gives your intestines time to absorb too much water from your stools, so they get hard and dry.


Common physical symptoms of OIC include:

  • dry, hard stools

  • difficulty pooping, which can result in straining, forcing, and pain

  • a constant feeling of needing to use the bathroom

  • bloating, distention, or bulging in the abdomen

  • abdominal tenderness

  • nausea and vomiting

  • tiredness and lethargy

  • appetite loss

  • depression



The difference between OIC and regular or functional constipation:


OIC is a direct result of the way that opioid medications affect the intestines and the colon, by slowing down digestion. Regular or functional constipation could be from a variety of reasons ranging from not drinking enough fluids, not enough fiber in the diet to a disease or condition in the digestive tract and it responds to increasing fiber, increasing water, dietary changes, and/or exercise. But with OIC, lifestyle changes and over-the-counter laxatives are not effective enough to provide complete relief.







Some natural ways to alleviate constipation include:

  • increasing fluids

  • consuming more fiber

  • getting some or more exercise, if possible

  • taking time to use the bathroom without feeling hurried


As constipation is a common side effect of opioid use, a doctor may prescribe medication to prevent it when they prescribe the opioid. This can prevent the problem from developing, so ask your doctor.

Options include:

  • osmotic laxatives, which soften the stool by increasing the amount of water in the intestines

  • emollients or lubricants, which soften and lubricate the stool

  • stimulant cathartics, which promote movement in the intestines

  • medications which increase the bulk and movement of the stool by changing how the intestines absorb water and electrolytes

  • medications that block the effects of opioids on the bowel and help ease constipation


OIC is a real thing and one we should all be aware of. Especially since living with a spinal cord injury (SCI) often means living with chronic pain. Not only that, but many with SCIs have to deal with loss of bowel control resulting in a routine bowel program that can be a challenge in itself. So, avoiding, identifying, and treating OIC becomes even a bigger priority.


It's all good so keep on rollin'

Patty, BSN, RNC and Roberta, RN

The Rollin' RNs ™




References:


Chronic opioid-induced constipation in patients with nonmalignant pain: challenges and opportunities. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC4480571.


How Do Opioid Pain Meds Cause Constipation? https://www.webmd.com/pain-management/constipation-from-opioids.


Opioid-induced Constipation: Causes and Treatments https://www.practicalpainmanagement.com/opioid-induced-constipation-causes-treatments.

What is opioid-induced constipation? https://www.medicalnewstoday.com/articles/323430.


Roberta & Patty (2).png
The Rollin' (1).png

Hi, thanks for stopping by!

We are thrilled that you are on a journey to learn more about your life with a spinal cord injury. As nurses with spinal cord injures ourselves, we get it! Read more about us and why we write!

Let the posts
come to you.

Thanks for submitting!

  • Facebook
  • Instagram
  • Twitter
  • Pinterest

The Spinal Cord Injury Education Blog